Illinois, 2024

High Wind in Illinois, June 6, 2024

June 6, 2024 · NWS LOT · 1 event in 1 county or zone

An iron worker died and one other was injured after scaffolding collapsed in Chicago. Officials say two men were working on the University of Chicago cancer pavilion when high winds caused the scaffolding to collapse leaving the two to fall eight stories.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An iron worker died and one other was injured after scaffolding collapsed in Chicago. Officials say two men were working on the University of Chicago cancer pavilion when high winds caused the scaffolding to collapse leaving the two to fall eight stories. One of the men had died on site while the other was transported to a hospital in critical condition, but survived. Winds during the day were regularly gusting between 40 and 45 mph around the city with a peak wind gust of 51 mph measured at Midway Airport that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 6, 5:44 AM CST, 5 hours 16 minutes earlier. Its key messages:

  • Strong westerly winds today, with gusts 30-40 mph by this afternoon. Breezy again Friday with gusts 25-30 mph.
  • Shower chances Saturday and again in the middle of next week, otherwise mainly dry with slightly below average temps in the 70s.
Area forecast discussion, Jun 6, 5:44 AM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
644 AM CDT Thu Jun 6 2024

.KEY MESSAGES...

- Strong westerly winds today, with gusts 30-40 mph by this
  afternoon. Breezy again Friday with gusts 25-30 mph.

- Shower chances Saturday and again in the middle of next week,
  otherwise mainly dry with slightly below average temps in the
  70s.

&&

.DISCUSSION...
Issued at 324 AM CDT Thu Jun 6 2024

Through Friday:

Early morning GOES vapor imagery displays a relatively stout
mid- level short wave translating east-southeast into the
western Great Lakes region, along the southern periphery of an
anomalously deep (for early June) upper trough/low to our north.
At the surface, this wave is mainly evident as a trough/weak
secondary cold front stretching from north-central WI, southwest
to near Kansas City. A band of mainly mid-level clouds was
noted ahead of the surface front, along with a few spotty
showers which will move east of the area along with the surface
trough through sunrise. Behind the front, forecast soundings
indicate a dry column and strong west- northwesterly wind
profiles, which will make for strong and gusty westerly surface
winds for us as mixing deepens this morning, with gusts 30-40
mph likely by midday/early afternoon.

Steep low-level lapse rates and deep boundary layer mixing up
through around 750 mb during the afternoon will likely produce a
high-based (~7000 feet) stratocu layer, which will be more
extensive and deeper northward into WI where colder mid-level
temps will reside within the upper trough. Can't completely rule
out a few afternoon sprinkles near the IL/WI state line, though
most areas are expected to remain dry and have maintained a dry
forecast for all except for some slight chance pops far
northeast Lake County IL. The deep mixing should allow temps to
warm into the mid to upper 70s (coolest north) this afternoon.
Winds will ease toward sunset with the loss of stronger diurnal
mixing, but will remain breezy through the evening. Overnight
lows will dip into the 50s area-wide, with another breezy (gusts
25-30 mph) day Friday with highs in the mid- 70s in most
locations.

Friday night through Wednesday:

Other than brief shower/thunderstorm chances Saturday and again
Tuesday or Wednesday, the majority of the period looks dry with
temperatures generally slightly cooler than average (70s).
There is some indication in extended ensemble guidance that
we'll warm back into the 80s for daytime highs at or just beyond
the end of the current forecast period.

The upper low to our north will drift slowly east across the
Lakes to New England through Saturday, while an elongated upper
trough trails back west through the Canadian Prairie Provinces.
Guidance is in decent agreement with developing another
amplifying mid-level jet/vort max along the southern periphery
of the upper trough and tracking it across the upper Midwest and
western Great Lakes Saturday, with another accompanying surface
cold front. This presents another chance for at least scattered
showers and perhaps a few isolated thunderstorms for the
forecast area during the day, though some guidance is probably
overdone on QPF amounts and coverage as return moisture looks to
be initially blocked by high pressure across the western Gulf.
Dry weather then looks to return Sunday into Monday as global
ensembles depict a deepening upper trough across the east with
seasonably cool surface high pressure expanding across the upper
Great Lakes.

A more progressive, zonal pattern is forecast by mid-week,
though with guidance depicting another short wave propagating
through the flow across the upper Midwest with another cold
frontal passage and associated shower/thunderstorm chances. Some
timing differences remain amongst the global
guidance/ensembles, and NBM pops are currently spread out across
Tuesday and Wednesday. No changes made to these low chance pops
at this distance, though would expect one of these days may be
largely dry once models come into better agreement with the
timing of the front.

Ratzer

&&

.AVIATION /12Z TAFS THROUGH 18Z FRIDAY/...
Issued at 639 AM CDT Thu Jun 6 2024

The primary forecast element of note continues to be increasing
wind speeds through the day, with gusts over 30 kts by mid-
afternoon. The direction should remain from the west to
northwest. Speeds will then gradually diminish during the
evening. Friday will also be breezy but not quite as strong as
today, with gusts more likely to remain mostly below 30 kts.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 10 PM CDT this evening for Winthrop
     Harbor IL to Gary IN.

     Small Craft Advisory from 1 PM this afternoon to 10 PM CDT
     this evening for Gary to Burns Harbor IN-Burns Harbor to
     Michigan City IN.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 6, 3:12 AM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
412 AM CDT Thu Jun 6 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-070915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
412 AM CDT Thu Jun 6 2024 /512 AM EDT Thu Jun 6 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-070915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
412 AM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cook

When
June 6, 11:00 AM CST
Where
Cook forecast zone
Measured
39 kt (45 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Cook2024-06-0627MaleHeavy Equipment/ConstructionDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194997.